Michigan, 2008Winter Storm and Heavy Snow in Michigan, December 20 to 22, 2008
December 20 to 22, 2008 · NWS MQT · 6 events in 5 counties and zones
A clipper low pressure system moving through Wisconsin brought heavy lake enhanced snow to portions of Delta County on the 20th and 21st. The system also brought heavy lake effect snow to portions of Marquette County and the Keweenaw Peninsula.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper low pressure system moving through Wisconsin brought heavy lake enhanced snow to portions of Delta County on the 20th and 21st. The system also brought heavy lake effect snow to portions of Marquette County and the Keweenaw Peninsula. Winds gusting around 40 mph at times also caused considerable blowing of snow over the Keweenaw Peninsula.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 20, 7:00 PM EST, 30 minutes earlier.
Area forecast discussion, Dec 20, 7:00 PM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
700 PM EST SAT DEC 20 2008
UPDATED AVIATION SECTION FOR 00Z TAFS
.SYNOPSIS...
WATER VAPOR IMAGE AND RUC SHOWING A CLOSED LOW OVER NORTHWEST NORTH
DAKOTA...PUSHING A RIDGE OVER WESTERN ONTARIO AND THE UPPER GREAT
LAKES REGIONS. WEAK SHORTWAVES ARE BEING EJECTED OUT AHEAD OF THIS
LOW AND ARE OVER MANITOBA AND MINNESOTA. SURFACE ANALYSIS DEPICTS AN
INVERTED TROUGH STRETCHING FROM WESTERN IOWA NORTH INTO SOUTHEAST
MANITOBA. THIS TROUGH IS SEPARATING A RIDGE OVER EASTERN ONTARIO
FROM A HIGH OVER SOUTHWEST CANADA. ANOTHER SIGNIFICANT LOW IS OVER
THE MIDDLE MISSISSIPPI RIVER VALLEY. A STATIONARY FRONT STRETCHES
EAST FROM THIS LOW ACROSS THE SOUTHEASTERN STATES.
&&
.SHORT TERM...TONIGHT AND SUNDAY.
STRONG LIFT PER 700-500MB Q-VECTOR DIVERGENCE AND DEEP MOISTURE
THROUGH 20KFT THIS EVENING WILL ALLOW FOR 3 TO 4 INCHES OF SYNOPTIC
SNOW TO FALL TONIGHT AS INVERTED TROUGH SHIFTS INTO FORECAST AREA
AFTER 00Z. MAIN SNOW WONT ARRIVE UNTIL AFT 00Z. A SURFACE LOW
EJECTING OUT OF TEXAS THIS AFTERNOON WILL MERGE WITH THE TROUGH OVER
THE LOWER GREAT LAKES SUNDAY MORNING. AS THIS HAPPENS THE RESULTING
NORTHEASTERLY FLOW WILL ALLOW FOR HEAVY LES TO DEVELOP OVER NORTH
CENTRAL AND WESTERN UPPER MICHIGAN. WINTER STORM WARNINGS REMAIN IN
EFFECT FOR GOGEBIC/ONTONAGON/MARQUETTE/ALGER. ADVISORIES WILL KEEP
ELSEWHERE AS NOT ENOUGH CONFIDENCE IN REACHING WARNING CRITERIA.
TONIGHT THROUGH SUNDAY UP TO 8 INCHES OR MORE OF LES MAY FALL ACROSS
THE HIGHER TERRAIN OF MARQUETTE COUNTY...AREAS OF KEWEENAW COUNTY
AND INTO WESTERN GOGEBIC/ONTONAGON COUNTIES. THIS IS FURTHER
SUPPORTED BY THE LOCAL WRF MODEL. CONCERN ABOUT POSSIBLE LAKE
ENHANCED SNOW SHOWERS OVER MENOMINEE COUNTY...FOR POSSIBLE NEED FOR
WARNING. HOWEVER...WRF/NAM12 SHOWING WINDS BACKING NORTH SHORTLY
AFTER SUNRISE OVER SOUTHERN COUNTIES...DRIER AIR ADVECTING IN...AND
LACK OF TERRAIN SUPPORT OF LES. THUS WILL STAY WITH THE CURRENT
ADVISORIES FOR THAT AREA TOO. AFTER COORDINATED WITH GRB DECIDED TO
STAY WITH THE ADVISORY FOR NOW.
&&
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.
SUN NIGHT...EXPECT TRANSITION FROM LAKE ENHANCED TO LAKE EFFECT SNOW
WITH CONTINUED VERY FAVORABLE SNOW GROWTH PARAMETERS WITH GOOD
UPWARD MOTION IN THE DGZ THROUGH 06Z/MON. EVEN THOUGH SNOW/WATER
RATIOS SHOULD BE AOA 30/1 DURING THE EVENING...WITH CONTINUED WINDY
CONDITIONS...FRACTURING AND DRIFTING SHOULD REDUCE ACTUAL/OBSERVED
SNOW TOTALS. NEVERTHELESS...ADDITIONAL AMOUNTS IN THE 2 TO 6 INCH
RANGE ARE EXPECTED FOR N WIND FAVORED SNOWBELTS...WITH THE GREATEST
AMOUNTS IN THE HIGHER TERRAIN WHERE STRONG UPSLOPE LIFT WILL OCCUR.
OVERNIGHT...WITH BACKING WINDS...LOWERING INVERSION HEIGHTS/ EXIT OF
DEEPER MOISTURE...SNOWFALL RATES WILL TAPER OFF AND LES SHOULD SHIFT
TOWARD NW FLOW FAVORED AREAS. BLOWING SNOW SHOULD ALSO SUBSIDE
OVERNIGHT AS THE GRADIENT WEAKENS IN THE WAKE OF THE DEPARTING LOW.
AS WINDS BACK TO WRLY BY MIDDAY MON...LES WILL SHIFT INTO
THE KEWEENAW AND FAR NE UPPER MI WHILE RELATIVELY TRANQUIL WEATHER
PREVAILS ACROSS THE REST OF THE CWA. BEFORE CLOUDS THICKEN MON
NIGHT IN ADVANCE OF THE NEXT SHRTWV...TEMPS MAY PLUMMET CLOSER TO
LOWER NAM GUIDANCE VALUES NEAR -10F WELL INLAND.
TUE...MDLS WERE IN GOOD AGREEMENT WITH THE NEXT MID LEVEL AND SFC
TROUGH THAT WILL MOVE THROUGH THE REGION BRINGING ANOTHER ROUND OF
SNOW. MDLS TEMP/UVV/RH PROFILE SUGGEST SNOW/WATER MAY BE RELATIVELY
LOW WITH BEST LIFT ABOVE THE DGZ. SO WITH QPF VALUES IN THE 0.10 TO
0.20 RANGE AND SNOW/WATER RATIOS NEAR 15/1 ACCUMULATIONS MAINLY IN
THE 1 TO 3 INCH RANGE WOULD BE EXPECTED.
WED...SIGNIFICANT UNCERTAINTY REMAINS WITH THE POTENTIAL FOR ANOTHER
STRONGER SHRTWV AND SFC LOW DEVELOPMENT. THE 12Z ECMWF AND UKMET
FAVORED POTENTIAL FOR HEAVIER SNOW WITH THIS FEATURE WHILE THE GFS
AND CMC DID NOT. IF THE EURO MODELS VERIFY...ANOTHER HEAVY
SNOW EVENT WOULD BE EXPECTED WITH FAVORABLE SCENARIO FOR LAKE
ENHANCED SNOW IN N CNTRL UPPER MI.
THU-SAT...THE FCST GENERALLY FOLLOWED THE HPC PREFERRED ECMWF/CMC
MDLS SCENARIO WHICH ALSO HAD DECENT SUPPORT FROM THE 12Z GFS
ENSEMBLES. THE 06Z/12Z WAS AN OUTLIER IN BRINGING A WEAKER NRN
STREAM SYSTEM THROUGH THE NRN TIER AND DELAYING THE EJECTION OF A
STRONGER SHRTWV FROM THE SW CONUS. SO...WITH A SW FLOW PATTERN AND
STRONGER SE CONUS RIDGE...A SHRTWV AND SFC LOW TRACK THROUGH OR WEST
OF CNTRL UPPER MI COULD BRING POTENTIAL FOR MIXED PCPN
(SN/FZRA/PL/RA) AND A BRIEF WARMUP AOA FREEZING BY LATE FRI.
&&
.AVIATION (FOR THE 00Z TAF ISSUANCE)...
SNOW IS SPREADING INTO THE SOUTHERN PORTION OF UPPER MICHIGAN AS
UPPER DISTURBANCE AND SURFACE TROUGH PUSH INTO THE AREA. EXPECT LGT
SNOW...MOSTLY IFR VSBY/CIGS...TO START UP AT BOTH SITES BY MIDNIGHT.
PERIOD OF HEAVIER SNOW/POTENTIAL VLIFR CONDITIONS DEVELOPS LATE
TONIGHT AT CMX AS THE SFC TROUGH SHIFTS THROUGH...THEN BY LATE
SUNDAY MORNING AT SAW. IN THE WAKE OF THE HEAVY SNOW THROUGH SUNDAY
AFTN...EXPECT VLIFR/LIFR CONDITIONS AT BOTH SITE DUE TO LK EFFECT
SNOW...STRONG NRLY WINDS GUSTING TO 35 KNOTS...AND SIGNIFICANT
BLOWING SNOW.
&&
.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...
THE WINDS ON LAKE SUPERIOR WILL INCREASE TONIGHT OUT OF THE
NORTHEAST. THIS IS DUE TO INTERACTION BETWEEN THE RIDGE OF HIGH
PRESSURE REMAINING OVER NORTHERN ONTARIO...AND A LOW PRESSURE OVER
THE OHIO RIVER VALLEY. WINDS SHOULD INCREASE FURTHER ON SUNDAY TO
NORTH WINDS 25 TO 30 KNOTS WITH FREQUENT GALE FORCE GUSTS TO 35 OR
40 KT AS THE LOW CONTINUES TO DEEPEN AND COLD AIR RUSHES SOUTH OUT
OF CANADA. THIS COLD AIR WILL ALSO HELP PRODUCE HEAVY FREEZING
SPRAY. THE WINDS WILL GRADUALLY DIMINISH SUNDAY NIGHT AND GALE FORCE
GUSTS WILL DIMINISH AS THE LOW PULLS AWAY. THE HIGH PRESSURE RIDGE
WILL CROSS UPPER MICHIGAN LATE MONDAY INTO MONDAY NIGHT...BUT WINDS
ON SUPERIOR SHOULD STILL STAY WEST TO SOUTHWEST AT 15 TO 30 KNOTS. A
LOW PRESSURE SYSTEM WILL DEVELOP OVER THE CENTRAL PLAINS ON
TUESDAY AND MOVE INTO THE UPPER GREAT LAKES TUESDAY NIGHT AND
WEDNESDAY. WINDS SHOULD STAY BELOW GALES CRITERIA WITH THIS
SYSTEM...THOUGH THE SOUTHERLY WINDS AHEAD OF IT ON TUESDAY AND THE
NORTHWEST WINDS BEHIND ON IT ON WEDNESDAY WILL CONTINUE TO RANGE
FROM 15 TO 30 KNOTS.
&&
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST
MONDAY FOR MIZ004-013-084.
WINTER WEATHER ADVISORY FROM 1 AM SUNDAY TO 7 AM EST MONDAY FOR
MIZ007-014-085.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 1 AM EST MONDAY
FOR MIZ001-003.
WINTER STORM WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 7
AM EST /6 AM CST/ MONDAY FOR MIZ002-009.
WINTER STORM WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY FOR
MIZ005-006.
WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST
SUNDAY FOR MIZ010>012.
LAKE SUPERIOR...
GALE WARNING FROM 11 AM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT FOR
LSZ265>267.
GALE WARNING FROM 7 AM TO 11 PM EST SUNDAY FOR LSZ263-264.
GALE WARNING FROM 1 PM SUNDAY TO MIDNIGHT EST SUNDAY NIGHT FOR
LSZ248>251.
GALE WARNING FROM 10 AM TO 11 PM EST SUNDAY FOR LSZ242>245.
GALE WARNING FROM 7 AM EST /6 AM CST/ TO 4 PM EST /3 PM CST/
SUNDAY FOR LSZ162.
HEAVY FREEZING SPRAY WARNING FROM 7 AM EST /6 AM CST/ SUNDAY
TO 7 AM EST /6 AM CST/ MONDAY FOR LSZ162-263-264.
LAKE MICHIGAN...
GALE WATCH SUNDAY EVENING FOR LMZ221-250.
&&
SYNOPSIS/SHORT TERM...DLG
LONG TERM...JLB
AVIATION...JLA
MARINE...DLGHazardous weather outlook, Dec 20, 6:06 AM EST, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
606 AM EST SAT DEC 20 2008
MIZ001-003-211115-
KEWEENAW-NORTHERN HOUGHTON-
606 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO
WISCONSIN THIS EVENING...AND LOWER MICHIGAN BY SUNDAY MORNING.
EASTERLY WINDS TONIGHT WILL BECOME NORTHERLY DURING THE DAY SUNDAY
AND WILL BECOME STRONG ALONG LAKE SUPERIOR. MODERATE TO HEAVY
SNOW...ALONG WITH BLOWING AND DRIFTING SNOW IS EXPECTED. THE
GREATEST AMOUNT OF SNOW IS EXPECTED OVER THE HIGHER TERRAIN. SEE
THE LATEST WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM MAY CROSS THE UPPER GREAT LAKES REGION
FROM THE PLAINS STATES TUESDAY INTO WEDNESDAY. THE EXACT TRACK
REMAINS VARIABLE...WITH LIGHT TO MODERATE SNOW EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-211115-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
606 AM EST SAT DEC 20 2008 /506 AM CST SAT DEC 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HEAVY FREEZING SPRAY IS EXPECTED SUNDAY AND SUNDAY NIGHT ACROSS
WESTERN LAKE SUPERIOR...THEN OVER CENTRAL AND EASTERN LAKE
SUPERIOR ON MONDAY. NORTH GALES TO 40 KNOTS ARE EXPECTED ACROSS
THE ENTIRE AREA SUNDAY AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-211115-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
606 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTH GALES TO 40 KNOTS ARE POSSIBLE ON SUNDAY AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ002-005-006-009-211115-
ONTONAGON-MARQUETTE-ALGER-GOGEBIC-
606 AM EST SAT DEC 20 2008 /506 AM CST SAT DEC 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO
WISCONSIN THIS EVENING...AND LOWER MICHIGAN BY SUNDAY MORNING.
EASTERLY WINDS TONIGHT WILL BECOME NORTHERLY DURING THE DAY
ON SUNDAY AND WILL BECOME STRONG ALONG LAKE SUPERIOR. MODERATE TO
HEAVY SNOW...ALONG WITH BLOWING AND DRIFTING SNOW IS EXPECTED. THE
GREATEST AMOUNT OF SNOW IS EXPECTED OVER THE HIGHER TERRAIN NEAR
LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM MAY CROSS THE UPPER GREAT LAKES REGION
FROM THE PLAINS STATES TUESDAY INTO WEDNESDAY. THE EXACT TRACK
REMAINS VARIABLE...WITH LIGHT TO MODERATE SNOW EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ004-084-211115-
BARAGA-SOUTHERN HOUGHTON-
606 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO
WISCONSIN SATURDAY EVENING...AND LOWER MICHIGAN BY SUNDAY MORNING.
EASTERLY WINDS TONIGHT WILL BECOME NORTHERLY DURING THE DAY
SUNDAY AND WILL BECOME STRONG ALONG LAKE SUPERIOR. MODERATE SNOW
ACCUMULATION IS EXPECTED. THE GREATEST AMOUNT OF SNOW IS EXPECTED
OVER THE HURON MOUNTAINS. SEE THE LATEST WINTER WEATHER STATEMENT
FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM MAY CROSS THE UPPER GREAT LAKES REGION
FROM THE PLAINS STATES TUESDAY INTO WEDNESDAY. THE EXACT TRACK
REMAINS VARIABLE...WITH LIGHT TO MODERATE SNOW EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
MIZ010>013-211115-
IRON-DICKINSON-MENOMINEE-DELTA-
606 AM EST SAT DEC 20 2008 /506 AM CST SAT DEC 20 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO
WISCONSIN THIS EVENING...AND LOWER MICHIGAN BY SUNDAY MORNING.
EASTERLY WINDS TONIGHT WILL BECOME NORTHERLY DURING THE DAY
SUNDAY. WIDESPREAD MODERATE SNOW IS EXPECTED. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM MAY CROSS THE UPPER GREAT LAKES
REGION FROM THE PLAINS STATES TUESDAY INTO WEDNESDAY. THE EXACT
TRACK REMAINS VARIABLE...WITH LIGHT TO MODERATE SNOW EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ007-014-085-211115-
LUCE-SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
606 AM EST SAT DEC 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM WILL MOVE FROM THE NORTHERN PLAINS TO
WISCONSIN THIS EVENING...AND LOWER MICHIGAN BY SUNDAY MORNING.
EASTERLY WINDS SATURDAY NIGHT WILL BECOME NORTHERLY DURING THE DAY
SUNDAY. WIDESPREAD MODERATE SNOW IS EXPECTED. SEE THE LATEST
WINTER WEATHER STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER LOW PRESSURE SYSTEM MAY CROSS THE UPPER GREAT LAKES
REGION FROM THE PLAINS STATES TUESDAY INTO WEDNESDAY. THE EXACT
TRACK REMAINS VARIABLE...WITH LIGHT TO MODERATE SNOW EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
PEARSON
Event by event
3 winter storm, 1 heavy snow, 1 winter weather, 1 cold/wind chill. Local standard time, as filed.
Winter Storm, Keweenaw
- When
- December 20, 7:30 PM EST to December 21, 4:30 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Keweenaw County Sheriff reported 6 inches of snow in 8 hours at Eagle Harbor from the evening of the 21st into the early morning of the 22nd. North winds gusting over 30 mph caused blowing and drifting of snow throughout the day of the 22nd.
Heavy Snow, Delta
- When
- December 20, 8:00 PM EST to December 21, 8:00 AM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer along Highway M-35 near the Menominee County line measured 8.6 inches of lake enhanced snow in the 12-hour period ending on the morning of the 21st.
Winter Storm, Marquette
- When
- December 20, 10:00 PM EST to December 22, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Eight inches of lake effect snow fell just north of Ishpeming in the 12-hour period ending on the morning of the 21st. Eight inches of snow also fell in Harvey for the 24-hour period ending on the morning of the 22nd. Locally heavy snow and blowing snow continued from the 21st into the morning of the 22nd.
Winter Storm, Northern Houghton
- When
- December 21, 8:00 AM EST to December 22, 7:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
A spotter in Toivola measured 6 inches of snow in 7 hours on the 21st. Northwest winds gusting to 25 to 30 mph at the Houghton County Airport occasionally lowered visibility to one half mile through the event.
Winter Weather, Keweenaw
- When
- December 21, 4:30 PM EST to December 22, 7:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Ahmeek measured eight inches of lake effect snow in the 24-hour period ending on the morning of the 22nd. Winds gusted to 30 mph at times causing considerable blowing and drifting of snow.
Cold/Wind Chill, Gogebic
- When
- December 22, 4:00 AM CST to 11:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The wind chill temperature plummeted to 25 to 30 below zero in Ironwood on the morning of the 22nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Oregon, December 20 to 22, 20081 death · $31 million · 12 events
- Blizzard and Winter Storm in Washington, December 20 to 22, 2008$3.1 million · 7 events
- Blizzard and Heavy Snow in Washington, December 20 to 21, 2008$1.9 million · 13 events
- High Wind in Washington, December 20 to 21, 2008$3.0 million · 59 kt wind · 2 events
- Damaging Winds in Alabama, December 20, 2008$74,000 · 87 kt wind · 2 events
- Blizzard and Winter Storm in Minnesota, December 20, 200837 events
- Extreme Cold and Cold in Nebraska, December 20 to 21, 200837 events
- Extreme Cold in North Dakota, December 20 to 21, 200836 events
- Extreme Cold in South Dakota, December 20 to 21, 200826 events
- Blizzard and Winter Weather in South Dakota, December 20 to 21, 200824 events
- Winter Storm and Cold in Wisconsin, December 20 to 22, 200820 events
- Blizzard in Iowa, December 20 to 21, 200820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147504, 147536, 147533, 147521, 147600, 147605.